Where are you from (country)?
United States of America
How did you find this forum?
What is your current age, height, weight?
32 years old, 5 feet 10 inches tall, weight 155 pounds
What specific drug did you use?
What dose did you take?
What condition was being treated with the drug?
Androgenic alopecia (male pattern baldness)
For how long did you take the drug?
Date when you started the drug?
4 October 2020
Date when you quit the drug?
11 September 2021
Age when you quit?
How did you quit?
How long into your usage did you notice the onset of side effects?
What side effects did you experience that have yet to resolve since discontinuation?
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug?
Post-drug, have tested total testosterone, thyroid simulating hormone, and prolactin - all within normal range.
Anything not listed in the above questions you’d like to share about your experience?
I have bipolar disorder, for which I am taking cariprazine and bupropion. Cariprazine is not known to cause sexual side effects.
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
I saw my general practitioner (GP) in late September of 2020 to address concerns I had about my blood pressure. At the same time, I mentioned concerns about my alopecia and requested a finasteride prescription, which was granted. At that time, I was not aware that the FDA label included warnings about persistent side effects - I would not have started treatment had I been aware of this. I had heard rumors online but dismissed them as unsubstantiated. My doctor also indicated that none of his patients had experienced side effects.
I filled the finasteride prescription in early October; the drug sheet I received from my pharmacy also did not mention persistent side effects.
By December of 2020 I had noticed a reduction in the quality of my erections, but was unsure as to whether they were caused by the finasteride, the blood pressure medication I was then taking, or simply my imagination. I experimented with discontinuing the finasteride for around 2 weeks but only noticed increased shedding of hair with no improvement to my erections; after this I resumed the finasteride treatment and resolved not to discontinue again absent evidence as the shedding was rather severe.
By January 2021 I had noticed a reduction in genital sensation. I was not aware that finasteride could cause this (it is still not mentioned any of the official labeling, to my knowledge) and instead suspected my masturbation style.
In February of 2021 I failed to achieve erection while masturbating for the first time in my life. I suspected my blood pressure medication and requested changes from my GP, who complied.
In the spring of 2021 I noted that the expected rush in my groin when seeing an attractive woman was no longer present. I dismissed this as likely due to aging or stress.
In late spring of 2021, I experienced an abrupt, further reduction in genital sensation and a sudden loss of libido. In retrospect this could be characterized as a “crash”. I attributed these to continued use of the same masturbation style, and stress as I was in the process of moving to a new city at the time. I also sank into a deep depression around this time, which I also attributed to the stress of the move.
In September of 2021, I saw a new GP and mentioned my mild ED and loss of genital sensation. To their credit, my new GP indicated that both could be caused by finasteride and advised immediate discontinuation. The same new GP noted that the blood pressure medication I had been prescribed by my previous GP was not warranted and began the process of titrating those medications down.
Although initially hesitant, I complied and discontinued finasteride after noticing a possible reduction in semen volume. Around the same time, I also started to suspect a reduction in the size of my flaccid penis, of which I am still uncertain.
It has now been over five months since discontinuing finasteride and the primary symptoms of ED and loss of sensation have not improved. As a single man, I am severely distressed by this.